Pennsylvania, 2020

Flooding and Damaging Winds in Pennsylvania, March 20, 2020

March 20, 2020 · NWS PBZ · 6 events in 5 counties and zones

A deepening low pressure system crossed the Great Lake region on March 20th and promoted heavy rainfall and isolated thunderstorms. As mid-level cool air advanced into the region by late morning, instability increased and helped promote damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A deepening low pressure system crossed the Great Lake region on March 20th and promoted heavy rainfall and isolated thunderstorms. As mid-level cool air advanced into the region by late morning, instability increased and helped promote damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 20, 5:32 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 20, 5:32 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
632 AM EDT Fri Mar 20 2020

.SYNOPSIS...
Occasional showers and thunderstorms are expected today with
crossing low pressure. Dry and cooler weather should return for the
weekend under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
AM Update... Training showers and thunderstorms with high rainfall
rates upwards of 0.50 inch/hour on already saturated surfaces are
tracking East from Central Ohio. The majority of the heavy
accumulation has occurred in Eastern Ohio and upstream in Central
Ohio. Flash flooding is likely occurring in these areas.

Previous Discussion...Heavy rain showers and isolated thunderstorms,
associated with passing shortwave, are expected to advance across
our region this morning. The combination of a strengthening low-level
jet over southern Ohio, high PWAT values (1.3-1.4 inches), and
dewpoints in the low-60s will create impressive rainfall rates.

Throughout the day temperature will rise 20 degrees above the
climatological average as we continue to receive strong southeast jet
support. With temperatures lingering in the low-70s low- level lapse
rates will steepen and windy conditions (gusts near 30-35mph) will
occur quickly after sunrise. By late morning, mid- level dry is
anticipated to quickly advance into Western PA prior to the passage
of a cold front. The interference of dry air will help cool the temp
profile aloft and increase instability just as the front passes. A
few isolated strong storms may be embedded in or just ahead of the
front is expected. Given deep- layer shear profile (50kts from the
sfc to 9,000ft) and sufficient boundary layer mixing, high damaging
winds would be the main threat with the better- organized storms.
Currently the Storm Prediction Center has our entire region under a
Marginal risk, however reassessment later in the day may raise that
threat to a Slight.

In the wake of the cold front, a tight pressure gradient is expected
to linger. Gusts up to 35 mph may continue across the region (40 mph
in the ridges) tonight and early tomorrow morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Dry but cooler weather is foreseen over the weekend as high pressure
builds over the Midwest and cold advection prevails under NW flow
through Sunday morning. Temperature were projected about 5 degrees
under the averages.

As high pressure advances to our east, winds will shift and
southerly flow will return. Temperatures Sunday afternoon will
rebound back to the climatological average.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An upper-level trough is expected to return rain to the region early
Monday. With high pressure shifting over New England, cold advection
is expected to prevail over Central PA; a rain/snow mix may occur
for areas north of I-80.

Rain is anticipated Wednesday with a quick moving shortwave. Models
project above average temperatures Thursday and may carry into the
weekend as a strong ridge builds over the East Coast.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
The majority of terminals have VFR conditions currently, with
scattered showers moving northeast across the region. The next round
of showers, with a few thunderstorms, is lining up over central Ohio
as the low-level jet strengthens and pushes deeper moisture back into
the region. Low-level wind shear will remain a concern into mid-
morning with wind of 45-50 knots just off the surface. Generally MVFR
ceiling/visibility can be expected with these showers, but brief IFR
conditions in thunderstorms cannot be ruled out.

A brief period of improvement is expected during the late
morning/early afternoon hours, during which increased mixing and a
tighter pressure gradient will allow wind gusts out of the southwest
to increase to around 30 knots. Then, a crossing cold front is
expected to bring showers and scattered thunderstorms as it drops
across the region. A shift to W and eventually NW wind is forecast
behind the front, along with lingering MVFR ceilings.

.Outlook...
Restrictions are possible behind the exiting front thru early Sat.
Restrictions are likely again Sun night and Mon with crossing low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 20, 1:18 AM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
218 AM EDT Fri Mar 20 2020

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-210630-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-210630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Additional rainfall this morning may trigger isolated flooding.
Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 20, 4:23 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
523 AM EDT Fri Mar 20 2020

OHZ039-040-048-049-057>059-201015-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-Carroll-
523 AM EDT Fri Mar 20 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WESTERN HARRISON...GUERNSEY...COSHOCTON...NORTHERN
MUSKINGUM...SOUTHWESTERN CARROLL...NORTHWESTERN BELMONT AND
TUSCARAWAS COUNTIES...

At 523 AM EDT, a strong thunderstorm was located near Dresden, or 8
miles southwest of Coshocton, moving east at 55 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Philadelphia...
Coshocton...                      Cambridge...
Uhrichsville...                   Freeport...
Newcomerstown...                  Dennison...
New Concord...                    Byesville...
West Lafayette...                 North Zanesville...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 145, and between mile
  markers 161 and 208.
  Interstate 77 in Ohio between mile markers 43 and 80.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4005 8220 4023 8218 4025 8220 4028 8219
      4044 8168 4047 8167 4053 8108 4001 8105
      3995 8219
TIME...MOT...LOC 0923Z 256DEG 57KT 4017 8195

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Allegheny

When
March 20, 6:47 AM EST to 9:47 AM EST
Where
Allegheny County, 0.69 mi N of Blawnox to 0.75 mi SSE of Plum
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.510, -79.850

A number of roads were affected by heavy rain near Oakdale, Penn Hills, West Mifflin, and Verona. Reports were made by the public, 911, and local fire department.

Thunderstorm Wind, Butler

When
March 20, 12:12 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.070, -80.060

According to a local 911 Call Center, a tree blew down on Arlington Drive.

Thunderstorm Wind, Forest

When
March 20, 12:40 PM EST
Where
Forest County, 0.86 mi SE of Hunter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.470, -79.510

According to 911 Call Center, trees were down along SR-62.

Thunderstorm Wind, Butler

When
March 20, 12:59 PM EST
Where
Butler County, 0.52 mi W of East Butler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.880, -79.840

According to 911 Call Center, wires were down on East Broadway Ave.

Thunderstorm Wind, Jefferson

When
March 20, 1:24 PM EST
Where
Jefferson County, 0.87 mi SE of Timblin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -79.190

The county Emergency Manager reported numerous trees down across the county.

Flood, Beaver

When
March 20, 2:30 PM EST to 6:00 PM EST
Where
Beaver County, 0.69 mi S of Darlington to 1.1 mi SSE of Barrisville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.810, -80.420

Urban street flooding and flooding due to swollen creeks affected areas across Beaver County and northwestern Allegheny County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879209, 879205, 879206, 879207, 879208, 879211.